MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 9MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 9MM; BIT, SURGICAL
Model Number 72204044
Medical Device Problem Codes Break (1069); Mechanical Jam (2983)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, the acufex locked.The device had a breakage and the pieces were successfully removed.No delay and the same device was used to complete the procedure.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 72204044 retrograde drill used during treatment, was not retuned for evaluation.Without the reported product a visual and functional evaluation cannot be performed and the customer¿s complaint cannot be confirmed.The information provided states ¿during surgery, the acufex locked.The device had a breakage and the pieces were successfully removed ¿.An exact root cause cannot ne determined with confidence.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.A review of complaints and manufacturing batch records was performed, no other complaints of this failure was found.
 
Additional Manufacturer Narrative
H2: h3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection found the actuator wire is detached from the slide actuator.A functional evaluation revealed that the cutter does not change position with the slide actuator due to the detached wire.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.The complaint was confirmed.Factors that could have contributed to the reported event include excessive force during use, failure to retract the guidewire far enough back before attempting to deploy the blade, using the reverse function while drilling, attempting to deploy the blade while still inside the bone tunnel, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 9MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10273044
Report Number1219602-2020-01029
Device Sequence Number19682788
Product Code GFG
UDI-Device Identifier00885554037739
UDI-Public00885554037739
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/10/2024
Device Model Number72204044
Device Catalogue Number72204044
Device Lot Number4899134
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2021
Initial Date Received by Manufacturer 06/18/2020
Supplement Date Received by Manufacturer09/28/2020
11/02/2021
Initial Report FDA Received Date07/14/2020
Supplement Report FDA Received Date09/29/2020
11/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age20 YR